Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 36, NWS Fort Worth, TX

August 9, 2005Mills County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 9, 2005, 7:30 AM CDT for Mills County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 7:30 AM CDT (12:30 UTC)
Expired
Aug 9, 2005, 10:30 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Mills County, TX

The radar

The Dyess AFB radar (KDYX), 127 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 091232
FFWFWD
TXC333-091530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
730 AM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MILLS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1030 AM CDT

* AT 730 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  VERY HEAVY RAIN FROM A SLOW MOVING THUNDERSTORM OVER CENTRAL MILLS 
  COUNTY...OR NEAR THE TOWNS OF GOLDTHWAITE AND MULLIN...MOVING      
  SOUTHEAST AT 5 MPH.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE NEAR...
  GOLDTHWAITE BY 730 AM
 
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS AND HIGHWAYS. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3172 9851 3167 9874 3149 9889 3126 9851
      3143 9827

$$

92
3 follow-up statements
000 
WGUS74 KFWD 091315
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
813 AM CDT TUE AUG 9 2005

TXC333-091530-
MILLS TX-
813 AM CDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT FOR MILLS
COUNTY...

AT 810 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN...EXTENDING 
FROM MULLIN...TO GOLDTHWAITE...TO SOUTHEASTERN PORTIONS OF THE 
COUNTY. MOVEMENT WAS SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING AREA INCLUDE BUT ARE NOT LIMITED TO 
MULLIN...GOLDTHWAITE...AND STAR.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY 
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED 
ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A COUPLE FEET OF SWIFTLY 
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

LAT...LON 3172 9851 3167 9874 3149 9889 3126 9851
      3143 9827

$$
000 
WGUS74 KFWD 091411
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
909 AM CDT TUE AUG 9 2005

TXC333-091530-
MILLS TX-
909 AM CDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT FOR MILLS
COUNTY...

AT 905 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
WIDESPREAD LIGHT TO MODERATE RAIN...WITH POCKETS OF HEAVY 
RAIN...CONTINUING ACROSS MUCH OF MILLS COUNTY. MOVEMENT OF THE RAIN 
WAS SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CASTOR...STAR AND SCALLORN.

ADDITIONAL RAINFALL OF AROUND 3/4 INCH PER HOUR IS EXPECTED ACROSS 
MILLS COUNTY. THIS WILL CONTINUE THE THREAT OF RUNOFF AND FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING 
OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3172 9851 3167 9874 3149 9889 3126 9851
      3143 9827

$$
000 
WGUS74 KFWD 091452
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
952 AM CDT TUE AUG 9 2005

TXC333-091530-
MILLS TX-
952 AM CDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT FOR MILLS
COUNTY...

AT 949 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
THUNDERSTORMS WITH VERY HEAVY RAIN REDEVELOPING OVER NORTHERN MILLS 
COUNTY...NEAR PRIDDY AND DEMOCRAT. MOVEMENT WAS SOUTHEAST AT 15 MPH. 

THE MILLS COUNTY SHERIFFS OFFICE REPORTED SOME COUNTY ROADS UNDER 
WATER. ADDITIONAL RAINFALL OF AROUND 3/4 INCH PER HOUR IS 
EXPECTED...AND THE THREAT OF RUNOFF AND FLOODING WILL CONTINUE.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STAR...
SCALLORN AND CASTOR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TURN AROUND...DONT DROWN.

LAT...LON 3172 9851 3167 9874 3149 9889 3126 9851
      3143 9827

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:30 AM CDT, 1 hour earlier.

Area forecast discussion, Aug 9, 6:30 AM CDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
630 AM CDT TUE AUG 9 2005

.AVIATION...
BRUNT OF THE CONVECTION WILL BE LOCATED SW OF THE METROPLEX TODAY
NEAR THE CORE OF THE WEAK UPPER LEVEL LOW.  WILL CARRY PREVAILING
THUNDER AND RAIN FOR KACT THROUGH THE MORNING WITH TEMPO IFR.  VCSH
SHOULD COVER THE METROPLEX SITES THIS MORNING UNTIL HEATING RESULTS
IN DEVELOPMENT OF SCATTERED AFTERNOON CONVECTION.  BEST APPROACH AT
THIS TIME IS TO UTILIZE VCTS AND NEXT SHIFT SHOULD HAVE A BETTER
IDEA ON BETTER TIMING.  AFTER 23Z HAVE THUNDER ENDING IN ALL TAFS
WITH NO CONCERNS THROUGH THE NIGHT.  TR/92

&&

.DISCUSSION...
NOCTURNAL CONVECTION...ASSOCIATED WITH WEAK/WARM-CORE UPPER LOW OVER
CENTRAL TEXAS...CONTINUES TO AFFECT MAINLY THE SOUTHWESTERN HALF OF
THE FORECAST AREA THIS MORNING.  THUS...WILL CONTINUE TREND OF
HIGHEST MORNING POPS ACROSS THE SOUTHWESTERN ZONES.  SHORT TERM
MODELS ARE IN RELATIVELY GOOD AGREEMENT ON THE EVOLUTION OF THIS
SYSTEM OVER THE NEXT 24 HOURS...WITH THE UPPER LOW PROGGED TO MOVE
SLOWLY SOUTHEASTWARD ACROSS THE FORECAST AREA.  GIVEN THE HEAVY
RAINFALL THAT OCCURRED OVER PORTIONS OF THE REGION YESTERDAY...AND
IN ANTICIPATION OF ADDITIONAL HEAVY RAINFALL TODAY...WE HAVE ISSUED
A FLASH FLOOD WATCH FOR THE EXTREME SOUTHWESTERN PORTION OF THE
FORECAST AREA...GENERALLY ALONG AND SOUTHWEST OF A LINE FROM
BRECKENRIDGE...TO STEPHENVILLE AND WACO.  HEAVY RAINFALL WILL BE THE
PRIMARY THREAT WITH THE ACTIVITY TODAY...AS STORM MOTION VECTORS ARE
SMALL AND SOME TRAINING WILL LIKELY OCCUR.  RAINFALL WILL ONCE AGAIN
BE MORE ISOLATED AWAY FROM THE UPPER LOW...MAINLY ACROSS THE
NORTHEAST PORTION OF THE AREA.  HOWEVER...ENHANCED CLOUD COVER WILL
KEEP TEMPERATURES SLIGHTLY BELOW NORMAL...EVEN IN THIS REGION.

ANOTHER ROUND OF NOCTURNAL CONVECTION IS ANTICIPATED TONIGHT...BUT
THE UPPER LOW SHOULD BE JUST SOUTH OF THE KFWD FORECAST AREA BY THIS
TIME.  WILL PLACE HIGHEST POPS ACROSS THE SOUTH THROUGH WEDNESDAY
MORNING...BUT MAINTAIN VERY LOW CHANCE POPS ACROSS THE NORTHERN
AREAS.  THE UPPER LOW SHOULD BEGIN TO SHEAR AND WEAKEN SIGNIFICANTLY
DURING THE DAY ON WEDNESDAY...AS UPPER-LEVEL RIDGING APPROACHES FROM
BOTH THE WEST AND THE EAST.  HOWEVER...WILL NEED TO MAINTAIN SLIGHT
CHANCE POPS GIVEN LINGERING BOUNDARY LAYER MOISTURE AND WEAK LIFT.
DRY CONDITIONS STILL APPEAR IN STORE FOR THE END OF THE WEEK...WITH
INCREASING SUBSIDENCE/DRYING ALOFT AND LACK OF SUBSTANTIAL LARGE
SCALE FORCING FOR UPWARD VERTICAL MOTION LENDING CREDENCE TO THIS
IDEA.  TEMPERATURES WILL WARM BACK INTO THE UPPER 90S TO NEAR
100...BEFORE INCREASING LOW-LEVEL MOISTURE SPREADS BACK ACROSS THE
AREA BY THE END OF THE WEEKEND.  MEDIUM RANGE GFSLR/ECMWF GUIDANCE
STILL DEPICTS A WEAK COLD FRONT MOVING INTO THE THE SOUTHERN PLAINS
BY THE BEGINNING OF NEXT WEEK...AND THIS FEATURE SHOULD BRING AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS TO THE AREA BY MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  92  73  95  75 /  50  30  20  10
WACO, TX              87  72  92  74 /  70  40  20  10
PARIS, TX             94  72  96  72 /  30  20  20  10
DENTON, TX            93  72  95  74 /  50  20  20  10
MCKINNEY, TX          93  72  95  74 /  30  20  20  10
DALLAS, TX            92  73  94  75 /  50  30  20  10
TERRELL, TX           92  72  94  74 /  50  30  20  10
CORSICANA, TX         90  72  92  74 /  50  30  20  10
TEMPLE, TX            85  72  91  72 /  70  40  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

65/DD
Hazardous weather outlook, Aug 9, 5:15 AM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
515 AM CDT TUE AUG 9 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
515 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 PM GENERALLY ALONG AND TO
THE SOUTHWEST OF A LINE ROUGHLY FROM BRECKENRIDGE...TO
STEPHENVILLE...TO WACO...AND TO TEMPLE.  SLOW MOVING THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF 2 INCHES AN
HOUR OVER ALL OF NORTH TEXAS TODAY...WITH THE HIGHEST COVERAGE AND
GREATEST RISK OF FLOODING OCCURRING IN THE FLOOD WATCH AREA.  THE
STRONGEST THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH AND PEA SIZE HAIL.  AS ALWAYS...ALL THUNDERSTORMS WILL
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...
THE CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE ACROSS ALL OF
NORTH TEXAS WEDNESDAY BEFORE DRY WEATHER SETTLES IN LATE IN THE
WEEK.  THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON SUNDAY
EVENING AND MONDAY AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE
WEST.  STRONG DOWNBURST WINDS...HEAVY RAINFALL...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE POSSIBLE FROM ANY OF THE STRONGER
THUNDERSTORMS...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

92

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:42 AM CDTFlash Flood WarningFWDBell2 hr
Aug 9, 8:19 AM CDTFlash Flood WarningFWDFalls3 hr
Aug 9, 8:30 AM CDTFlash Flood WarningFWDCoryell3 hr
Aug 9, 9:28 AM CDTFlash Flood WarningFWDEastland3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.